Kansas, 2010

Damaging Winds in Kansas, June 19, 2010

June 19, 2010 · NWS EAX · 2 events in 2 counties and zones

A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times. While the majority of this air speed didn't translate down to the surface, numerous reports of 60, to as high as 70 mph winds, were common from Troy to Kansas City. This storm system remained intact long enough to cross the entire state of Missouri, making it a tri-state complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:32 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 5:32 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT SAT JUN 19 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

EVOLUTION OF MCSS OVER THE NEXT COUPLE OF DAYS AND BUILDUP OF
MOISTURE AND EXCESSIVE HEAT WILL BE THE PRIMARY CONCERNS THIS
FORECAST PACKAGE. IN WHAT SEEMS TO BE A NEVER ENDING THEME OF LATE
NOCTURNAL MCSS CONTINUE TO PLAGUE THE CENTRAL U.S. TAIL END OF THE
LATEST SYSTEM IS JUST EXITING THE CWA. HOWEVER...ANOTHER ONE HAS
FORMED IN THE UPSLOPE REGION OF NORTHEAST CO/SOUTHWEST NEB WHERE THE
SOUTHERLY LOW LEVEL JET HAS REORGANIZED. OPERATIONAL MODELS HAVE
BEEN NEARLY USELESS IN DEPICTING THESE MCS. HOWEVER...THE 00Z RUN OF
THE NAM AND ECMWF DID PICK UP ON THE SW NEB MCS AND THEY TRACK IT
EAST ALONG THE EDGE OF THE MID LEVEL CAP AND JUST NORTH OF A
DEVELOPING WARM FRONT. POTENTIAL IS THERE FOR THIS COMPLEX TO HOLD
TOGETHER AND REACH THE NW CORNER OF MO BY MID TO LATE AFTERNOON.
FURTHER SOUTH THE EML SHOULD BE STOUT ENOUGH TO EFFECTIVELY LIMIT
CONVECTION TO NO MORE THAN A SLIGHT CHANCE. 850MB TEMPERATURES TODAY
WILL BE VERY SIMILAR TO YESTERDAY SO PERSISTENCE SEEMS TO BE BEST
FORECAST. SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL ONCE
AGAIN SEND HEAT INDEX VALUES CLOSE TO ADVISORY CRITERIA. WILL HOLD
OFF ON ISSUING AN ADVISORY BUT DAY SHIFT WILL NEED TO REEVALUATE.
SUNDAY LOOKS VERY SIMILAR TEMPERATURE AND DEWPOINT WISE AND MAY NEED
TO ISSUE AN ADVISORY DUE TO THE BUILDUP OF SEVERAL DAYS OF EXCESSIVE
HEAT/HUMIDITY.

SHOULD THE SOUTHWEST NEB MCS SHOW SIGNS OF MOVING INTO NW MO THIS
EVENING A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED DUE TO THE
SATURATED GROUND AND THE LIKELY HIGHLY EFFICIENT RAIN PRODUCER THESE
FEATURES HAVE BEEN.

FROM SUNDAY THROUGH TUESDAY THE OPERATIONAL MODELS BECOME INUNDATED
WITH CONVECTIVE FEEDBACK ISSUES WHICH ARE SIGNALS FOR MCS TYPE
FEATURES. THERE ARE SO MANY OF THEM THAT IT IS FRUITLESS TRYING TO
TIME OR EVEN ESTIMATE THEIR EXISTENCE. BUT IT DOES APPEAR THAT THE
MAJORITY WILL TRACK THROUGH IA WITH THE FAR NORTHERN COUNTIES LYING
ON THE SOUTHERN FRINGE OF THESE SYSTEMS. FOR NOW BEST TO PAINT A
STRIPE OF CHANCE POPS ACROSS THE FAR NORTHERN COUNTIES UNTIL FURTHER
NOTICE.

OTHERWISE...SEE NO END IN SIGHT TO HIGH HUMIDITIES AND HEAT WHICH
MAY REQUIRE HEAT ADVISORIES.

MJ

&&

.AVIATION...

FOR THE 12Z TAFS...THE MAIN CONCERN OVER THE NEXT 6 HOURS IS A
CLUSTER OF STORMS MOVING THROUGH SOUTHERN NEBRASKA/NORTHERN KANSAS
THAT MAY SPREAD INTO THE TERMINALS BY LATE MORNING. THIS CLUSTER OF
STORMS LOOKS TO BE MOVING ALONG A LOW/MID LEVEL BOUNDARY DRAPED
ACROSS NORTHERN KANSAS TRAILING TO THE EAST/NORTHEAST THROUGH
NORTHWESTERN MISSOURI. TIMING THESE STORMS INTO THE TERMINALS BRINGS
THEM IN AROUND 17 TO 18Z. ASIDE FROM THIS POSSIBLE CONVECTION
IMPACTING THE TERMINALS THIS MORNING...THE ATMOSPHERE WILL BE
EXTREMELY UNSTABLE THIS AFTERNOON. MID LEVEL WARM TEMPERATURES MAY
ACT TO SUPPRESS CONVECTION BUT WITH BOUNDARIES IN THE AREA
THUNDERSTORMS COULD DEVELOP AT ABOUT ANY TIME THIS AFTERNOON. THINK
THE BEST CHANCES FOR ANOTHER ROUND OF STORMS INTO THE TERMINALS WILL
BE LATER THIS EVENING HOWEVER AS ANOTHER COMPLEX OF
STORMS...EXPECTED TO BE ACROSS NORTHERN MISSOURI TRAILS
OUTFLOW/STORMS SOUTHWARD. CONFIDENCE IS IN TIMING OF THUNDERSTORM
CHANCES IS LOW HOWEVER.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 5:09 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 AM CDT SAT JUN 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
609 AM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF FAR
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TODAY AND TONIGHT.
AREAS GENERALLY NORTH OF AN ATCHISON KANSAS...ST JOSEPH TO GRANT CITY
LINE MAY SEE SEVERE THUNDERSTORMS. THE PRIMARY SEVERE THREATS WILL BE
FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. IN ADDITION...VERY
HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS MOVE REPEATEDLY OVER THE
SAME AREAS.

A FRONTAL BOUNDARY IS EXPECTED TO LIE NEARLY WEST TO EAST ACROSS
NORTHERN KANSAS AND FAR NORTHERN MISSOURI LATER TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THIS FRONT AND
THEN ORGANIZE INTO A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. ONE
SUCH CLUSTER OF THUNDERSTORMS HAS MOVED EAST INTO SOUTH CENTRAL
NEBRASKA AND ITS CURRENT MOVEMENT WILL BRING IT INTO FAR NORTHWEST
MISSOURI BY LATE MORNING. SINCE THESE STORMS WILL BE MOVING INTO A
MORE FAVORABLE AIR MASS IT IS POSSIBLE THAT THEY WILL HOLD TOGETHER
AND EVEN INCREASE IN STRENGTH AS THEY CONTINUE TO THE EAST.

LATER THIS EVENING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM
OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL AND CENTRAL NEBRASKA.
THESE STORMS SHOULD TRACK MAINLY ACROSS IOWA BUT COULD TURN A BIT TO
THE SOUTHEAST AND AFFECT FAR NORTHERN MISSOURI.

MINOR TO MODERATE RIVER FLOODING IS OCCURRING OR IS FORECAST ALONG
SEVERAL RIVERS IN THE OUTLOOK AREA. PLEASE SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.

IN ADDITION...THE COMBINATION OF VERY MOIST AND HOT AIR WILL RESULT
IN AFTERNOON HEAT INDEX VALUES IN THE UPPER 90S ACROSS NORTHERN
MISSOURI...WITH HEAT INDEX VALUES BETWEEN 98 AND 102 FOR AREAS
GENERALLY SOUTH OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NEARLY STATIONARY FRONT WILL TAKE UP RESIDENCE FROM SOUTHERN
NEBRASKA AND NORTHERN KANSAS EAST TO SOUTHERN IOWA AND NORTHERN
MISSOURI SUNDAY THROUGH TUESDAY. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL LIKELY TRIGGER PERIODIC ROUNDS OF THUNDERSTORMS
SUNDAY THROUGH TUESDAY IN THE VICINITY OF THE BOUNDARY...MAINLY IN
NORTHERN MISSOURI ALONG AND NORTH OF ROUTE 36. SEVERE WEATHER WILL BE
POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

OUTSIDE OF THUNDERSTORM ACTIVITY...VERY WARM AND HUMID CONDITIONS
WILL CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S COMBINED
WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER NORTHWEST MISSOURI TODAY. IN
ADDITION...SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY IN AREAS NEAR
THE IOWA BORDER.

MJ

In the hours before

Special weather statement, Jun 19, 10:33 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT SAT JUN 19 2010

KSZ103>105-MOZ028-191715-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
1133 AM CDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL 1215 PM CDT...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EASTON TO
WILLIAMSTOWN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...LANSING...BASEHOR...DE SOTO...BONNER SPRINGS...
  WEATHERBY LAKE...EDWARDSVILLE...PARKVILLE...SHAWNEE...LAKE
  QUIVIRA...KANSAS CITY KANSAS...MERRIAM...OLATHE...LENEXA...
  MISSION...WESTWOOD...OVERLAND PARK...FAIRWAY...PRAIRIE VILLAGE AND
  MISSION HILLS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3931 9516 3928 9461 3883 9461 3892 9506
      3897 9505 3898 9507 3895 9510 3896 9512
      3896 9514 3897 9518
TIME...MOT...LOC 1633Z 298DEG 33KT 3930 9509 3910 9527

NRR

The radar

The Pleasant Hill radar (KEAX), 119 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Doniphan

When
June 19, 10:35 AM CST
Where
Doniphan County, 0.87 mi SW of Wathena
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.740, -94.960

Multiple trailers were damaged by thunderstorm wind gusts, estimated up to 70 mph, near the Lake Contrary area.

Thunderstorm Wind, Leavenworth

When
June 19, 11:03 AM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Trees and power lines were reported down with winds estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245060, 245063.